How is weakening of the tendon from corticosteroid injection for trigger finger (TF) prevented?

Updated: Apr 26, 2021
  • Author: Satishchandra Kale, MD, MBBS, MBA, MCh(Orth), FRCS(Edin), FRCS(Tr&Orth); Chief Editor: Harris Gellman, MD  more...
  • Print
Answer

Weakening of the tendon increases the risk of subsequent tendon rupture, a possibility that is of particular concern if the injection is performed incorrectly (specifically, if the injection is administered into the tendon itself rather than just within the tendon sheath). [61, 78]

A study demonstrated that ultrasonographically guided injections were safer than blind injections in that 30% of fingers injected blindly demonstrated dye within the tendon, while no tendon injected under ultrasonographic imaging was infiltrated with dye. [37]

The risk of tendon rupture may increase with multiple injections, although at least some clinical researchers (eg, Anderson and Kaye) found no episodes of tendon rupture after corticosteroid injection for TF, even with repeated injections. [63]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!